Texas, 2014Funnel Cloud in Texas, July 18, 2014
July 18, 2014 · NWS HGX · 1 event in 1 county or zone
A moist and unstable tropical air mass residing over coastal southeastern Texas was conducive to the formation of morning funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable tropical air mass residing over coastal southeastern Texas was conducive to the formation of morning funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 18, 9:19 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 18, 9:19 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1019 AM CDT FRI JUL 18 2014
.UPDATE...
SURFACE TROUGH AND ASSOCIATED CONVECTION HAS PUSHED JUST OFF THE
COAST THIS MORNING WHILE ANOTHER MCS HAS SHIFTED SOUTH INTO THE
RIO GRANDE VALLEY. RELATIVELY QUIET CONDITIONS ONGOING ACROSS MUCH
OF SOUTHEAST TEXAS AS WE LIE BETWEEN THESE TWO SYSTEMS. HAVE
LOWERED MAX TEMPERATURES ACROSS OUR NORTHERN AND WESTERN COUNTIES
TODAY DUE TO FAIRLY EXTENSIVE CLOUD COVER ASSOCIATED WITH BLOWOFF
FROM THE MCS TO OUR SOUTHWEST. HAVE LEFT POPS FOR THIS AFTERNOON
LARGELY AS IS AS WE ARE STILL EXPECTING CONVECTION TO DEVELOP AS
THE UPPER TROUGH AXIS MOVES INTO THE REGION. GREATEST COVERAGE AND
RAINFALL AMOUNTS WILL LIKELY LIE ALONG AND SOUTHEAST OF THE US 59
CORRIDOR THROUGH THE AFTERNOON. 38
&&
.PREV DISCUSSION... /ISSUED 637 AM CDT FRI JUL 18 2014/
DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.
AVIATION...
A WEAK SURFACE BOUNDARY WAS SINKING SOUTHWARD INTO SE TEXAS THIS
MORNING. AT 11Z...THE FRONT WAS LOCATED NEAR KLFK...KUTS...AND
KCLL. ALTHOUGH SOME SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE ALONG THIS BOUNDARY...THE MAJORITY OF THE ACTIVITY WILL
BE FURTHER AHEAD OF THE LINE. THE INFRARED SATELLITE SHOWED THE
AIRPORT TERMINALS IN A LULL BETWEEN AN MCS TO THE WEST OF SOUTH-
CENTRAL TEXAS AND ONE TO THE EAST OVER FAR EAST TEXAS AND SOUTHERN
LA. THE MODELS ARE FORECASTING THIS AREA TO FILL IN SOMEWHAT AS IT
MOVES TO AND OFF THE COAST LATER THIS MORNING AND AFTERNOON.
FOR KCLL AND KUTS...EXPECT THE RAIN CHANCES TO END BY 17Z. ENOUGH
OF A CHANCE EXISTS TO WARRANT A TEMPO GROUP THIS MORNING FOR
KCXO...KIAH...KHOU...AND KSGR. THERE WERE SOME DIFFERING
SOLUTIONS...BUT THUNDERSTORM CHANCES SHOULD LINGER OVER KLBX AND
KGLS THROUGH EARLY AFTERNOON.
EXPECT ANY MVFR CONDITIONS TO LIFT TO VFR BY MID MORNING TODAY.
TONIGHT THERE IS A CHANCE FOR AT LEAST MVFR CONDITIONS TO DEVELOP
DUE TO AT LEAST SHALLOW GROUND FOG OVER THE MORE RURAL SITES.
40
PREV DISCUSSION... /ISSUED 434 AM CDT FRI JUL 18 2014/
UPDATE...
CANCELED THE FLASH FLOOD WATCH. SEE UPDATED DISCUSSION AND MARINE
SECTION.
DISCUSSION...
AFTER MUCH CONSTERNATION...DECIDED TO CANCEL THE FLASH FLOOD
WATCH. CONVECTION OVER CENTRAL TEXAS AND OVER LOUISIANA SEEMED TO
HINDER ADDITIONAL CONVECTIVE DEVELOPMENT OVER SE TX. CLOUD TOPS
ARE STILL WARMING AND RADAR RETURNS ARE STILL BENIGN. AM STILL
EXPECTING SOME REDEVELOPMENT OF SHRA/TSRA THIS MORNING BUT FEEL
THE THREAT FOR ORGANIZED HEAVY RAIN HAS DIMINISHED. THAT SAID...
THERE WILL BE A FEW POCKETS OF HEAVY RAIN THIS MORNING. 43
PREV DISCUSSION... /ISSUED 359 AM CDT FRI JUL 18 2014/
DISCUSSION...
CLOUD TOPS OVER SE TX CONTINUE TO WARM RATHER RAPIDLY THIS MORNING
AND RADAR RETURNS CONTINUE TO WEAKEN. CONVECTION HAS INCREASED
RAPIDLY TO THE EAST AND WEST OF SE TX WITH THE WESTERN AREA OF
PRECIP PUSHING SOUTH AND THE CONVECTION TO THE EAST...MOVING NE.
AT 08Z...A WEAK FRONT WAS DRAPED FROM KESF TO KDKR TO KJCT. ALL
THE MODELS PUSH THIS BOUNDARY TO THE COAST...BUT THIS BOUNDARY HAS
BEEN NEARLY STATIONARY SINCE LAST NIGHT SO CONFIDENCE REMAINS WEAK
THAT THIS BOUNDARY WILL MAKE MUCH OF A PUSH SOUTH. AT 850 MB...
ABUNDANT MOISTURE IS AVAILABLE WITH 850 MB DEW PTS AT CRP AT 17 C
AND A LARGE AREA OF 15-16 C DEW PTS ACROSS CENTRAL AND EAST TEXAS.
A WEAK S/WV TROUGH WAS NOTED OVER EAST TEXAS AND ANOTHER STRONGER
S/WV OVER WEST TEXAS. AT 700 MB...A WELL DEFINED S/WV WAS OVER NE
OKLAHOMA AND THIS EXTENDED INTO SW TEXAS. DEEPER 700 MB MOISTURE
WAS OVER N TEXAS AND OK/ARKANSAS. A 500 MB TROUGH AXIS IS STILL
WELL TO THE WEST AND CONTINUES TO DIG TO THE SE. AT 250 MB...AN
UPPER LEVEL HIGH WAS OVER NORTHERN MEXICO WITH UPPER LEVEL WINDS
STRONGLY DIVERGENT OVER EAST TEXAS. DESPITE THE RATHER BENIGN
RADAR THIS MORNING...THERE ARE JUST TOO MANY PARAMETERS IN PLACE
THAT FAVOR RAIN FOR TODAY. UPPER LEVEL DIVERGENCE WILL WEAKEN
THIS AFTN AND PW VALUES WHICH WILL PEAK NEAR 2.20 INCHES THIS
MORNING WILL DECREASE TO 1.80 INCHES THIS AFTERNOON. NONE OF THE
MODELS HAVE INITIALIZED WELL THIS MORNING WITH MAYBE THE HRRR THE
BEST OF THE BUNCH. WILL MAINTAIN HIGH POPS THIS MORNING AND THEN
TAPER POPS LOWER FOR THE AFTN. AS FOR THE FLOOD WATCH...FEEL THE
BEST POTENTIAL FOR ADDITIONAL FLOODING IS WHERE GROUNDS ARE
SATURATED OVER THE NORTH...WHICH IS ALSO WHERE THE RAINFALL IS
ENDING. FURTHER SOUTH...RAINFALL HAS BEEN LIGHT TO NON-EXISTENT
AND THIS AREA HAS THE BEST POTENTIAL TO RECEIVE HEAVY RAIN THIS
MORNING. NOTHING IS IN PHASE. AM LEANING STRONGLY TO CANCELING THE
FLOOD WATCH BEFORE ISSUING THE MORNING ZONES.
STILL ENOUGH MOISTURE AROUND ON SATURDAY TO GET SOME DIURNALLY
DRIVEN SHRA/TSRA. HEIGHTS BEGIN TO BUILD OVER THE SOUTHERN
ROCKIES ON SUNDAY BUT PW VALUES INCREASE TO AROUND 2 INCHES SO
WILL MAINTAIN CHANCE POPS DESPITE THE INCREASING HEIGHTS. THE
RIDGE IS CENTERED OVER SOUTHERN COLORADO BY EARLY NEXT WEEK AND SE
TX WILL LIE ON THE PERIPHERY OF THE RIDGE. THINK SE TX WILL HAVE
AT LEAST A SLT CHC OF PCPN EVERY DAY THROUGH WEDNESDAY. THE ECMWF
IS HINTING AT A WEAKNESS ALOFT MOVING ACROSS THE GULF WHICH WILL
ENHANCE RAINFALL ON WEDNESDAY. THE RIDGE INTENSIFIES A BIT TOWARD
THE END OF NEXT WEEK AND EXPANDS EASTWARD ACROSS THE SOUTHERN
PLAINS. ALTHO CURRENTLY NOT FORECASTING RAIN CHANCES FOR NEXT
WEEKEND...THE ORIENTATION OF THE UPPER HIGH SHOULD ALLOW
DISTURBANCES OVER THE GULF TO UNDERCUT THE RIDGE AND MOVE WEST
TOWARD THE UPPER TEXAS COAST. 43
MARINE...
SMALL CRAFT CONDITIONS ARE EXPECTED TO GRADUALLY SUBSIDE LATER THIS
MORNING AS THE INFLOW INTO THE THUNDERSTORMS INLAND DECREASES AND THE
WEAK SURFACE BOUNDARY SINKS SOUTHWARD. WINDS COULD BE HIGHER IN AND
NEAR THUNDERSTORMS TODAY AND THIS EVENING. HIGH PRESSURE WILL NUDGE
INTO THE COASTAL WATERS ON SATURDAY. AS THE HIGH PUSHES OFF TO THE
EAST...ONSHORE WINDS WILL STRENGTHEN SLIGHTLY AND PERSIST THROUGH
THE MIDDLE OF NEXT WEEK.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 86 74 92 77 93 / 30 20 20 10 20
HOUSTON (IAH) 87 74 92 77 92 / 50 20 30 20 30
GALVESTON (GLS) 87 80 88 81 89 / 60 20 30 20 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CDT THIS
AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...38Hazardous weather outlook, Jul 18, 3:55 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT FRI JUL 18 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-191000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
455 AM CDT FRI JUL 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH THE MORNING...GRADUALLY ENDING FROM NORTH TO SOUTH DURING
THE AFTERNOON. RAINFALL AMOUNTS WILL VARY BUT THE HIGHEST TOTALS
ARE EXPECTED SOUTH AND EAST OF A LIVINGSTON TO RICHMOND TO
FREEPORT LINE. AREAS SOUTH OF THIS LINE WILL RECEIVE BETWEEN A
HALF AND ONE INCH OF RAIN WITH LOCALLY HIGHER AMOUNTS BETWEEN 2
AND 4 INCHES. FURTHER NORTH AND WEST...RAINFALL AMOUNTS WILL
AVERAGE BETWEEN A QUARTER AND A HALF INCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GMZ330-335-350-355-370-375-191000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
455 AM CDT FRI JUL 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS WILL CONTINUE TODAY WHICH WILL SUPPORT
ROUGH SEAS.. WINDS AND SEAS WILL SLOWLY DECREASE OVER THE
WEEKEND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Funnel Cloud, Galveston
- When
- July 18, 11:30 AM CST to 11:32 AM CST
- Where
- Galveston County, 1.74 mi SSE of Galveston
- Reported by
- Park/Forest Service
- Coordinates
- 29.279, -94.805
A funnel cloud was sighted on Galveston Island near the intersection of Seawall Blvd and 39th Street.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, July 18, 20141 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 18, 2014$60,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 18, 2014$3,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 18 to 19, 20145 events
- Flash Flooding in Louisiana, July 18, 20144 events
- Hail and Damaging Wind in South Dakota, July 18, 201452 kt wind · 4 events
- Flash Flooding in Texas, July 18, 20143 events
- Flooding in Colorado, July 18 to 19, 20143 events
- Flash Flooding in Texas, July 18, 20142 events
- Damaging Winds in Louisiana, July 18, 2014$10,000 · 52 kt wind · 2 events
- Hail in North Dakota, July 18, 20140.88 in hail · 2 events
- Hail in North Dakota, July 18, 20141 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533030.